Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 124, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 28, 1996, 3:18 PM CDT for Escambia County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 1996, 3:18 PM CDT (20:18 UTC)
- Expired
- Jul 28, 1996, 4:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Escambia County, AL
The radar
The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1309 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 282017 SVRMOB ALC053-282115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 318 PM CDT SUN JUL 28 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...ESCAMBIA COUNTY WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATED A SEVERE THUNDERSTORM OVER NORTHCENTRAL ESCAMBIA COUNTY JUST WEST OF WALACE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES TO THE NORTHEAST AT 15 MPH. THIS STORM WILL MOVE OVER THE TOWN OF WALACE BY 330 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:11 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 28, 3:11 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 300 PM CDT SUN JUL 28 1996 MORNING UPPER AIR DATA INDICATED 500MB SHORTWAVE ROTATING ACROSS THE NORTHERN PART OF THE FCST AREA AROUND THE BASE OF 500MB LONGWAVE TROF. SHOWERS AND THUNDERSTORMS MOVG EAST ACROSS NRN PART OF CWA IN ASSOCIATION WITH THIS FEATURE. MODELS HAVE SHORTWAVE EAST OF FCST AREA BY 12Z MON. HIGH PRESSURE SURFACE AND ALOFT WILL CONTINUE OVER THE AREA THRU THE PERIOD THOUGH BEGINNING TO WEAKEN. FRONTAL SYSTEM THAT HAS BEEN OSCILLATING OVER NORTHERN MS/AL LAST SEVERAL DAYS FINALLY DISSIPATES. SUBSIDENCE IN THE WAKE OF THE SHORTWAVE MOVG OVER THE AREA TODAY WILL LIMIT SHRA/TSRA ACTIVITY OVER FCST AREA TOMORROW. HOWEVER...WITH SOME LOW LEVEL MOISTURE PRESENT AND NUMEROUS BOUNDARIES FROM TODAYS ACTIVITY...ISOLATED TO WIDELY SCATTERED SHRA/TSRA POSSIBLE TOMORROW. C-BRZ DEVELOPMENT LIKELY FOCUS MECHANISM NEAR COASTAL AREAS NEXT COUPLE OF DAYS. GENERALLY AGREE WITH GUIDANCE NUMBERS...ONLY MINOR CHANGES. (1) 73/92/73/91 2202 (2) 74/91/73/91 1202
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:43 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.